Ask a Texas Heart Institute Doctor
Informed patients make better patients.
Do I have an ischemic heart condition or coronary artery disease?
Hello, I was in the Army and spent 14 months in Viet Nam. I now have diabetes & an ischemic heart condition. I was initially treated for these conditions . . . then in August 2006 I had a heart attack. I was admitted to the hospital. They did the IV of the groin artery up and into my heart. A doctor came over and talked to me, he said that I could either get stents or basically have a open heart surgery and get the arteries replaced. I chose to get stents. The principal diagnosis was: Subacute Non-STEMI, Coronary Artery Disease and there were Additional discharge diagnoses: hyperlipidemia, hypertension &; diabetes, type II. Now what I would like to know is do I really have an ischemic heart disease? My EDD form so that I could get state disability during my heart problem states "Typical ischemic chest pain with ischemic EKG changes &; troponin elevation. These are the medications I take and have been always prescribed, since the attack in 2006: 1. Nitroglycerin 0.4mg a bottle, 2. Metoprolol Tartrate 50MG, 3. Lisinopril 40MG, 4. Rosuvastatin Ca 40MG, 5. Aspirin 81MG, 6. Metformin for the diabetes. Note, too, that every so often I have an episode where I need to take the nitroglycerin under my tongue. It feels like a sharp pain up and down my sternum. My question to you is: "Do I have an ischemic heart condition"? Thank you. [Edited for brevity.]
submitted by Reese from Los Angeles, California on 8/16/2013
by Texas Heart Institute cardiologist, Michael J. Mihalick, MD
Based on what you describe in your e-mail, you do indeed have ischemic heart disease due to coronary artery disease. Coronary artery disease refers to the changes in the coronary arteries. Ischemic heart disease refers to the effects of the coronary artery disease on the heart muscle which can result in conditions such as angina (chest pain), myocardial infarction (heart attack), and heart failure. These two terms are often used interchangeably although they are not strictly synonymous. The short answer to your question is: Yes. Sincerely.
See also on this site:
Has your question or a similar one already been answered?Search
all the Heart Doctor questions and answers.
To search for a doctor or access St. Luke's physician referral service, use the "Find a Doctor" link at the top of this page.
Updated August 2013